American Osteopathic Association

Advancing the distinctive philosophy and practice of osteopathic medicine

Parents Can Prevent Inhalant Use in Children

Father talking with teen sonAccording to the National Inhalant Prevention Coalition (NIPC), by the time a child has reached eighth grade, 1 out of every 5 has used an inhalant to get high. Unbeknownst to most parents, the inhalation or sniffing of everyday products amongst children and adolescents is growing. While illegal substances are often at the center of discussions on the dangers of substance abuse, inhalant abuse is an issue that also needs to be addressed both in schools and at home.

“Cheap to obtain and easy to hide, children often use inhalants because they are accessible,” explains Jennifer N. Caudle, DO, an osteopathic family physician from Philadelphia.

While parents may be familiar with the most common inhalants, such as paint and glue, there are many more substances that also pose a risk.

“Computer keyboard cleaner, nail polish remover, felt tip markers, air freshener, and even cooking spray are all dangerous inhalants,” says Dr. Caudle. “In fact, there are more than 1,000 products on the market today that can prove deadly when inhaled.”

Effects of Inhalants

Inhalants are absorbed through the lungs and pass through the bloodstream to the brain as well as other organs. Once inhaled, an inhalant can reach the brain in seconds, where its vapors then react with fatty tissue in the brain, literally dissolving it. Within minutes, the user can experience a high with symptoms similar to those produced by drinking alcohol or smoking marijuana.

“Unlike other intoxicants, inhalants produce a short-lived high, and may leave their users irritable and depressed when the high wears off,” explains Dr. Caudle. She adds that inhalants are both physically and psychologically addicting. Therefore, chronic users often suffer withdrawal symptoms.

The greatest risk inherent to inhalant use is Sudden Sniffing Death Syndrome, which occurs when there is a sudden and unexpected disturbance of the heart's rhythm.

“Sudden Sniffing Death Syndrome can be caused by the use of any inhalant, even for first-time users, and it can cause instantaneous death without warning,” explains Dr. Caudle. The use of inhalants can also cause damage to the heart, kidney, brain, liver, and bone marrow.

Signs of Inhalant Use

Some telltale signs of inhalant use are weight loss, muscle weakness, disorientation, inattentiveness, lack of coordination, irritability, and depression. If a child is showing any signs of these symptoms, then it may be time to have a talk or seek the help of a health care professional such as a Doctor of Osteopathic Medicine, or DO.

DOs look beyond your symptoms to understand how lifestyle and environmental factors affect your wellbeing. They listen and partner with you to help you get healthy and stay well. They also encourage your body’s natural tendency toward self-healing.

“Inhalant use can start as early as elementary school,” warns Dr. Caudle. “Thus, it is imperative that parents talk to their children at an early age.” 

“Stressing the importance of getting oxygen to the brain and discussing the negative effects that an inhalant’s toxins can have on the brain’s ability to function and the rest of the body is the best way to approach the topic,” she says.

Parents can find more information on how to educate their children about inhalants and prevent inhalant use at the NIPC’s website,

Education is the key to prevention,” says Dr. Caudle. “Parents should be making sure their children’s schools are taking the necessary measures to teach children about the toxic consequences of inhalant use and continue that education at home.”​​​​


 Share This